Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2008, 12:12 AM CDT for Crane County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 12:12 AM CDT (05:12 UTC)
- Expired
- May 5, 2008, 12:56 AM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 050512 SVRMAF TXC103-050615- /O.NEW.KMAF.SV.W.0057.080505T0512Z-080505T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1212 AM CDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRANE COUNTY IN WEST TEXAS... * UNTIL 115 AM CDT * AT 1209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF TUBBS CORNER...OR 17 MILES WEST OF CRANE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CRANE... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3165 10233 3136 10236 3138 10269 3161 10271 TIME...MOT...LOC 0512Z 275DEG 13KT 3147 10261 $$
2 follow-up statements
000 WWUS54 KMAF 050533 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1233 AM CDT MON MAY 5 2008 TXC103-050615- /O.CON.KMAF.SV.W.0057.000000T0000Z-080505T0615Z/ CRANE TX- 1233 AM CDT MON MAY 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHERN CRANE COUNTY... AT 1229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 12 MILES WEST OF CRANE...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CRANE. LAT...LON 3165 10233 3136 10236 3138 10269 3161 10271 TIME...MOT...LOC 0533Z 275DEG 13KT 3145 10252 $$
000 WWUS54 KMAF 050556 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1256 AM CDT MON MAY 5 2008 TXC103-050606- /O.CAN.KMAF.SV.W.0057.000000T0000Z-080505T0615Z/ CRANE TX- 1256 AM CDT MON MAY 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRANE COUNTY IS CANCELLED... AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3165 10233 3136 10236 3138 10269 3161 10271 TIME...MOT...LOC 0556Z 275DEG 13KT 3144 10242 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:27 PM CDT, 5 hours 45 minutes earlier.
Area forecast discussion, May 4, 6:27 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT SUN MAY 4 2008
.AVIATION...
SOUTHWEST UPPER LEVEL FLOW CURRENTLY BRINGING ABUNDANT CLOUD
COVER OVER THE AREA WILL CONTINUE THROUGH THE NIGHT AND INTO
TOMORROW. ATTM EXPECTING A LOWER DECK AFTER MIDNIGHT FOR ALL
LOCATIONS EXCEPT KCNM AND KHOB BUT SHOULD LIFT AFTER SUNRISE.
GUSTS WILL DECREASE AFTER DARK BUT EXPECTING SOUTHEASTERLY WINDS
TO REMAIN ELEVATED THROUGH THE NIGHT AND THEN PICK BACK UP DURING
THE DAY TOMORROW WITH GUSTS INCREASING TO AROUND 25 KTS. ALTHOUGH
NO RAIN IN THE TAFS RIGHT NOW...LATER SHIFTS MAY HAVE TO ADD AS
CHANCES WILL BE ON THE INCREASE DURING THE AFTERNOON. VFR TO MVFR
CONDITIONS EXPECTED THROUGH THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 245 PM CDT SUN MAY 4 2008/
DISCUSSION...
THE MAIN SHORT TERM FORECAST CONCERN IS POPS. MOISTURE IN THE MID
LEVELS IS OBVIOUSLY THERE AS IS SOME INSTABILITY...AND THE LOW
LEVEL MOISTURE IS INCREASING. THE QUESTION IS TIMING ANY S/W TROFS
EJECTING OUT AHEAD OF THE UPPER LOW THAT IS DIGGING SOUTH ALONG
THE CALIFORNIA COAST. ISOLATED SHOWERS WILL BE POSSIBLE THROUGH
THE NEXT 24 HOURS THANKS TO THE ABUNDANT MID LEVEL MOISTURE...
HOWEVER RIGHT NOW I AM BANKING ON THE BEST CHANCE OF PRECIP BEING
ASSOCIATED WITH A TROF MOVING ACROSS THE PERMIAN BASIN ON MONDAY.
THIS TROF COINCIDES WITH THE RIGHT REAR EXIT REGION OF A DEPARTING
JET MAX AS WELL AS DECENT DIFFLUENCE AT 500MB. TUESDAY WOULD BE A
TIME OF RECOVERY BUT ANOTHER OPPORTUNITY MAY BE TUESDAY NIGHT WHEN
BOTH THE NAM AND GFS SHOW A SECOND TROF EJECTING OUT ACROSS WEST
TEXAS. NOT QUITE AS CONFIDENT IN RAINFALL POTENTIAL WITH THE
SECOND SHORTWAVE BECAUSE THE BEST LOW LEVEL MOISTURE MAY BE EAST
OF MOST OF THE CWA BY THAT TIME. BUT STRONG DYNAMICS MOVING ACROSS
THE AREA MAY BE ENOUGH IN ITSELF FOR A DECENT ROUND OF TS SO WILL
HAVE TO WATCH THIS TIME PERIOD AS WELL.
THE UPPER LOW MOVES EAST INTO THE PANHANDLES REGION WEDNESDAY
WHICH WILL PROBABLY BRING YET ANOTHER ROUND OF DRY AND WINDY
CONDITIONS TO THE AREA. NORMALLY THE PATH OF THIS UPPER LOW COULD
BRING ADVISORY LEVEL WINDS TO WEST TEXAS...BUT THE LOW WILL BE
WEAKENING AS IT IS MOVING ACROSS TEXAS WHICH MAY KEEP US JUST
BELOW CRITERIA. CERTAINLY GDP WILL HAVE TO BE WATCHED FOR MORE
WARNING WINDS WITH THE BASE OF THE TROUGH PASSING RIGHT OVERHEAD.
EXPECT A GENERAL ZONAL OR WEAK UPPER RIDGING PATTERN THE REMAINDER
OF THE FORECAST PERIOD BRINGING MAINLY WARM AND DRY CONDITIONS.
THE GFS AND ECMWF BOTH TRY TO BRING A FRONT INTO THE PERMIAN BASIN
ON SATURDAY BUT I AM NOT TOO OPTIMISTIC ON IT DOING MUCH BESIDES
LOWERING HIGH TEMPS ON SATURDAY A FEW DEGREES.
HENNIG
FIRE WEATHER...
LOW LEVEL MSTR HAS INCREASED ACRS CWFA TODAY IN RESPONSE TO
DEVELOPMENT OF SE FLOW. THIS WITH STEEP LAPSE RATES SUPPORT
POTENTIAL FOR ISOLD TSTMS. INITIALLY A FEW DRY LIGHTNING STRIKES WILL
BE POSSIBLE...BUT WITH CAPES NEAR 1000 J/KG UPDRAFTS WILL BE
SUSTAINED ALLOWING THE SUB CLOUD LATER TO MOISTEN. FARTHER E THERE
WILL BE AN INCREASING CHANCE OF RAIN INTO EARLY WEDNESDAY MORNING
WITH BEST CHANCE MON/MON NGHT. GFS/ECMWF CONTINUE TO INDICATE
SIGNIFICANT FIRE WX CONCERNS WED AS A FAST MOVING MID LEVEL TROF
LIFTS NE ACRS NM INTO SRN PLAINS. BY 00Z THUR 5H LOW IS PROGGED TO
BE INVOF SE KS. THIS WILL BE FAR ENUF E FOR SUBSIDENCE ON THE BACK
SIDE OF LOW TO BE WELL IN PLACE...SEE NAM/GFS 7H-5H OMEGA. THIS
ALONG WITH TGHT MSLP GRADIENT 4MB/90NM AND 35-40KT AT 7H SUPPORTS
VERY WINDY FCST. DRY AIR WILL MAKE A PUSH INTO THE PERMIAN BASIN
EARLY WED AND EXPECT THAT WIND WILL INCREASE EARLY THEREBY FAVORING
AN EXTENDED BURN PERIOD. EVEN THOUGH STRONG DOWNSLOPE COMPONENT IS
EXPECTED DWPNTS DON/T LOOK LIKE THEY WILL BOTTOM OUT WITH HIGH TEMPS
AROUND 90. FCST PRECIP ON MON/TUE BRINGS MAKE AFFECTED AREA MORE A
QUESTION ATTP. STILL CONFIDENT ENOUGH (3RD DAY OF MODEL CONSENSUS)
TO ISSUE FIRE WX WATCH WED FOR ALL AREAS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM
MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
99Hazardous weather outlook, May 4, 1:18 PM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT SUN MAY 4 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 118 PM CDT SUN MAY 4 2008 /1218 PM MDT SUN MAY 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...BUT ESPECIALLY THE MOUNTAINS. SOME OF THESE STORMS MAY BE STRONG WITH A FEW REACHING SEVERE LEVELS. HAIL AND WINDS NEAR 60 MPH WILL BE THE MAIN CONCERN WITH THE STRONGER STORMS. AS STORMS INITIALLY TAKE FORM THERE WILL BE A BRIEF PERIOD WHERE ISOLATED DRY LIGHTNING STRIKES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF THE OUTLOOK MONDAY AND TUESDAY. GUSTY WINDS AND DRY LIGHTNING STRIKES ARE THE PRIMARY CONCERN WEST OF THE PECOS RIVER...MAINLY TUESDAY. A STRONG SYSTEM WILL PASS TO THE NORTH WEDNESDAY ALLOWING FOR A STRONG PACIFIC COLD FRONT TO MOVE THROUGH THE AREA. THE MAIN AFFECT WITH THIS SYSTEM WILL BE TO INCREASE THE WIND SUBSTANTIALLY AND BRING MUCH DRIER AIR BACK INTO THE REGION RESULTING IN AN INCREASE IN FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW PROBABILITY THAT LOCAL SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY INFORMED OF THIS POTENTIAL DEVELOPING WEATHER THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 4, 8:48 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 848 PM CDT SUN MAY 4 2008 TXZ058-074-050230- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 848 PM CDT SUN MAY 4 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF TOYAVALE AT 848 PM CDT...MOVING EAST-NORTHEAST AT 20 MPH. MOTORISTS TRAVELING ALONG FARM TO MARKET ROAD 3078 SHOULD BE AWARE OF POSSIBLE HAZARDOUS DRIVING CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 4, 11:19 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1119 PM CDT SUN MAY 4 2008 TXZ058-067-050445- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 1119 PM CDT SUN MAY 4 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND EASTERN WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF ROYALTY AT 1119 PM CDT...MOVING EAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 4, 11:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1159 PM CDT SUN MAY 4 2008 TXZ068-050530- CRANE- 1159 PM CDT SUN MAY 4 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN CRANE COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 21 MILES WEST OF CRANE AT 1159 PM CDT...MOVING EAST AT 10 MPH. GUSTY WINDS... MARBLE SIZE HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:15 PM CDT | Fire Weather Watch | MAF | Loving | 16 hr |
| May 5, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.